Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 63, NWS Columbia, SC

June 29, 2004Clarendon County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 29, 2004, 2:32 AM EDT for Clarendon County, South Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2004, 2:32 AM EDT (06:32 UTC)
Expired
Jun 29, 2004, 3:00 AM EDT
In force
28 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Clarendon County, SC

The radar

The Columbia radar (KCAE), 89 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 6.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2004-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2004-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
496 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

021 
WUUS52 KCAE 290632
SVRCAE
SCC027-290700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
231 AM EDT TUE JUN 29 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 300 AM EDT

* AT 221 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF
  SUMMERTON...OR ABOUT 18 MILES SOUTHWEST OF MANNING...AND MOVING
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 800 7 7
5 7 1 9 9.

$$

LAT...LON 3357 8048 3340 8042 3348 7994 3370 8001

$$

JDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 10:50 PM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 28, 10:50 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1050 PM EDT MON JUN 28 2004

.UPDATE...
HV UPDATED POPS BASED ON CUR RADAR TRENDS. NO OTHR CHNGS ATTM.

&&

.PREV DISCUSSION...
OVERALL WEATHER PATTERN IN THE SHORT TERM AND THROUGH THE WEEK FOR
THAT MATTER DOES NOT CHANGE MUCH FROM WHAT IT HAS BEEN. MOIST AIR
MASS OVER THE AREA WITH MAINLY DIURNAL CONVECTION FORCED BY WEAK
UPPER LEVEL IMPULSES AND SURFACE BOUNDARIES ACROSS THE AREA.
SCATTERED SHOWER ACTIVITY CURRENTLY MOVING INTO CWA FORCED BY
APPROACHING SHORT WAVE FROM THE WEST AND DIFFUSE BOUNDARY OVER THE
AREA. WILL CARRY A CHANCE POP THROUGH THE SHORT TERM.

NO CHANGE IN OVERALL PATTERN EXPECTED. SCATTERED DIURNAL CONVECTION
EACH DAY WITH LOWS NEAR 70 AND HIGHS UPPER 80S TO AROUND 90.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

99/99
Hazardous weather outlook, Jun 28, 6:14 AM EDT, 20 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
614 AM EDT MON JUN 28 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-291011-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
614 AM EDT MON JUN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...

AN UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE THROUGH THE AREA LATER
TODAY. THIS WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS...SOME MAY
BECOME SEVERE. THE STORM PREDICTION CENTER HAS PUT US IN A SLIGHT
RISK AREA FOR LATER THIS AFTERNOON AND EVENING. THE GREATEST THREAT
WILL BE VERY HEAVY RAIN AND WINDS GUSTS TO 60 MPH. SOME SMALL HAIL IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED. PLEASE STAY TUNED TO NOAA WEATHER
RADIO OR YOUR FAVORITE MEDIA FOR MORE DETAILS.

In the hours before

Special weather statement, Jun 29, 1:20 AM EDT, 1 hour 12 minutes before
SCZ035-036-041-290615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
120 AM EDT TUE JUN 29 2004

...STRONG THUNDERSTORMS WILL IMPACT ORANGEBURG COUNTY...BARNWELL
COUNTY AND BAMBERG COUNTY THROUGH 215 AM EDT...

AT 120 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
6 MILES NORTH OF SPRINGFIELD TO 3 MILES SOUTHWEST OF ELKO TO 11 MILES
WEST OF SNELLING...OR ALONG A LINE EXTENDING FROM 20 MILES NORTHWEST
OF DENMARK TO 9 MILES NORTH OF BARNWELL TO 16 MILES WEST OF
BARNWELL...MOVING EAST AT 40 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SPRINGFIELD...ELKO...
SNELLING...BLACKVILLE...NORTH...NORWAY...NEESES...LIVINGSTON...
BARNWELL AND HILDA THROUGH 215 AM EDT.

WIND GUSTS TO 35 MPH CAN BE EXPECTED ALONG WITH EXCESSIVE
CLOUD-TO-GROUND LIGHTNING.  UNPLUG COMPUTERS...TELEVISION SETS...AND
OTHER HOME APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND
MAY BE DAMAGED BY NEARBY LIGHTNING STRIKES.

LM
Special weather statement, Jun 29, 1:37 AM EDT, 55 minutes before
SCZ038-290615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
137 AM EDT TUE JUN 29 2004

...STRONG THUNDERSTORMS WILL IMPACT CLARENDON COUNTY THROUGH 215 AM
EDT...

AT 137 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES SOUTH OF SUMMERTON...OR ABOUT 17
MILES SOUTHWEST OF MANNING...MOVING EAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SUMMERTON AND MANNING
THROUGH 215 AM EDT.

WIND GUSTS TO 35 MPH CAN BE EXPECTED ALONG WITH EXCESSIVE
CLOUD-TO-GROUND LIGHTNING. UNPLUG COMPUTERS...TELEVISION SETS...AND
OTHER HOME APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND
MAY BE DAMAGED BY NEARBY LIGHTNING STRIKES.

LM
Special weather statement, Jun 29, 2:06 AM EDT, 26 minutes before
SCZ035>038-290645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
206 AM EDT TUE JUN 29 2004

...STRONG THUNDERSTORMS WILL IMPACT CLARENDON COUNTY...CALHOUN
COUNTY...ORANGEBURG COUNTY AND BARNWELL COUNTY THROUGH 245 AM EDT...

AT 206 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
10 MILES NORTH OF ELLOREE TO 6 MILES WEST OF BLACKVILLE...OR ALONG A
LINE EXTENDING FROM 18 MILES WEST OF MANNING TO 8 MILES NORTH OF
BARNWELL...MOVING EAST AT 35 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND NORWAY...BLACKVILLE...
CAMERON...BROOKDALE...WILKINSON HEIGHTS...ORANGEBURG...EDISTO...
CORDOVA...MANNING AND COPE THROUGH 245 AM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.